What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 20, 1:35 PM CST, 1 hour 55 minutes earlier.
Area forecast discussion, Sep 20, 1:35 PM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
235 PM CDT Thu Sep 20 2018
.SHORT TERM...(This evening through Friday)
Issued at 231 PM CDT Thu Sep 20 2018
Temperatures this afternoon could reach similar highs of yesterday,
as it's already 88 degrees early this afternoon at DDC. Wind gusts
due to boundary layer mixing already as high or higher this
afternoon. Convection has already begun along a cold front extending
from central Nebraska into eastern Colorado. The better moisture
surge that was in place yesterday has now shifted into the
Mississippi valley, so from the perspective of moisture and
temperature advection, the convection we are expecting this
afternoon will have less opportunity to grow upscale and become
severe. Shear profiles over the larger cwa are also expected to
remain weak, and CAMs all portray broken linear line storms, with
outflow quickly outpacing most of the broken lines. Low level
lapse rates improve eastward from the state line, which will be
the zone where outflow is, most likely to dominate. This all
points to chances for severe hail and, more likely severe wind
gusts early before quickly turning to heavy rain and frequent
lightning as a main weather hazard.
.LONG TERM...(Friday through Thursday)
Issued at 231 PM CDT Thu Sep 20 2018
Showers and thunderstorms may be lingering along the Oklahoma line
and south central Kansas counties through early Friday. This will
result in a cloudy and much cooler Friday with occasional showers
anywhere in the area. Northeasterly flow will keep temperatures
cooler going into Saturday before temperatures begin warming back
towards the 80s once again by Sunday and Monday. Another front,
with additional precipitation chances returns Monday night, with
again, temps returning to the 70s for early nest week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 103 PM CDT Thu Sep 20 2018
Prevailing gusty south winds as high as 35 knots will be
experienced this afternoon, with no clouds in the TAF vicinity as
the area remains in the warm sector with an approaching surface
cold front that will impact all terminals later this evening. The
initial convection is forecast by the convective allowing models
to develop along the surface front in west central Kansas will by
around 00 UTC and quickly become broken-quasi linear, moving
quite slowly eastward across the forecast area through midnight.
Widespread severe weather is not expected, with an overall lack of
deep shear, however some localized severe wind gust threat, as
well as quarter to half dollar size hail is possible locally in
the early hours of development. However every terminal will be
impacted by a period of lowered MVFR cigs and heavy rain/variably
gusty winds and frequent lightning.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 61 70 49 73 / 90 20 0 0
GCK 59 71 48 75 / 40 10 0 0
EHA 59 71 50 77 / 50 20 0 0
LBL 60 71 48 75 / 80 20 0 0
HYS 58 71 48 73 / 90 10 0 0
P28 65 71 53 75 / 90 50 10 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Russell
Hazardous weather outlook, Sep 20, 12:43 AM CST, 14 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
143 AM CDT Thu Sep 20 2018
KSZ030-031-043>046-061>066-074>081-084>090-211200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
143 AM CDT Thu Sep 20 2018 /1243 AM MDT Thu Sep 20 2018/
This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.
.DAY ONE...Today and tonight.
Day 1 Discussion
----------------
Storms will develop along a cold front this afternoon and evening.
Heavy rainfall, outflow winds of 50 to 70 mph, and up to one inch
hail are the main threats.
Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Significant risk
* Non-thunderstorm wind: Limited risk
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Days 2-7 Discussion
-------------------
Lingering storms are expected across south central Kansas Friday
morning will heavy rainfall as the primary threat.
Days 2-7 Hazards
----------------
* Friday
- Flooding: Limited risk
- Lightning: Elevated risk
- Non thunderstorm wind: Limited risk
* Saturday
No hazards.
* Sunday
No hazards.
* Monday
- Lightning: Limited risk
* Tuesday
- Lightning: Limited risk
* Wednesday
- Lightning: Limited risk
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed later tonight.
&&
For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Sep 20, 2:08 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
308 PM CDT THU SEP 20 2018
KSZ043-202100-
Scott KS-
308 PM CDT THU SEP 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTT COUNTY UNTIL
400 PM CDT...
At 306 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Scott State Lake, moving northeast at 60 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern Scott
County.
LAT...LON 3870 10092 3861 10113 3870 10113
TIME...MOT...LOC 2006Z 230DEG 50KT 3866 10114
FINCH
Special weather statement, Sep 20, 2:48 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Dodge City KS
348 PM CDT THU SEP 20 2018
KSZ030-202145-
Trego KS-
348 PM CDT THU SEP 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TREGO COUNTY UNTIL
445 PM CDT...
At 347 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Quinter, moving northeast at 40 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Collyer and Voda.
LAT...LON 3912 9973 3899 10015 3913 10015 3913 9989
TIME...MOT...LOC 2047Z 242DEG 39KT 3907 10027
FINCH
Special weather statement, Sep 20, 3:01 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
401 PM CDT THU SEP 20 2018
KSZ030-044-045-202200-
Trego KS-Lane KS-Ness KS-
401 PM CDT THU SEP 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NESS...SOUTHWESTERN
TREGO AND NORTHEASTERN LANE COUNTIES UNTIL 500 PM CDT...
At 401 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Pendennis, moving northeast at 45 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Ransom, Utica, Collyer, Pendennis and Arnold.
LAT...LON 3906 10013 3861 9992 3858 10043 3870 10046
3870 10015 3905 10015
TIME...MOT...LOC 2101Z 233DEG 40KT 3881 10033
FINCHSpecial weather statement, Sep 20, 3:03 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
403 PM CDT THU SEP 20 2018
KSZ043-044-063-076-077-202200-
Gray KS-Finney KS-Lane KS-Scott KS-Haskell KS-
403 PM CDT THU SEP 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FINNEY...SOUTHEASTERN
SCOTT...SOUTHERN LANE...NORTHERN GRAY AND NORTHEASTERN HASKELL
COUNTIES UNTIL 500 PM CDT...
At 403 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Pierceville, moving northeast at 45 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Garden City, Cimarron, Pierceville, Ingalls, Alamota, Charleston and
Plymell.
LAT...LON 3775 10029 3771 10087 3834 10088 3846 10031
TIME...MOT...LOC 2103Z 233DEG 40KT 3809 10061
FINCH
Special weather statement, Sep 20, 3:23 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
423 PM CDT THU SEP 20 2018
KSZ044-045-063-064-077-078-202215-
Gray KS-Finney KS-Hodgeman KS-Lane KS-Ness KS-Ford KS-
423 PM CDT THU SEP 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FORD...NORTHEASTERN
FINNEY...NESS...HODGEMAN...LANE AND GRAY COUNTIES UNTIL 515 PM CDT...
At 423 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southeast of Healy to 4 miles north of
Tice. Movement was northeast at 45 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Dodge City, Cimarron, Ness City, Dighton, Montezuma, Jetmore,
Copeland, Ingalls, Ransom, Ensign, Utica, Alamota, Charleston,
Howell, Wright, Beeler, Pendennis, Arnold, Kalvesta and The Haggard
Elev.
LAT...LON 3869 9979 3754 9983 3751 10063 3869 10057
TIME...MOT...LOC 2123Z 236DEG 45KT 3856 10056 3759 10071
JJOHNSON
Special weather statement, Sep 20, 3:26 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
426 PM CDT THU SEP 20 2018
KSZ030-045-202215-
Trego KS-Ness KS-
426 PM CDT THU SEP 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NESS...TREGO AND
NORTHWESTERN ELLIS COUNTIES UNTIL 515 PM CDT...
At 425 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Voda, moving northeast at 45 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Wakeeney, Ogallah, Collyer, Trego Center, Cedar Bluff, Riga and Voda.
LAT...LON 3870 9961 3868 10016 3913 10015 3913 9959
TIME...MOT...LOC 2125Z 236DEG 45KT 3895 10003
JJOHNSON